Alert archive / Montana / High Wind Warnings in 2008

High Wind Warning 20, NWS Great Falls, MT

November 17, 2008

NWS Great Falls, MT issued this high wind warning at Nov 17, 2008, 2:01 PM MST. It took effect at Nov 18, 2008, 12:00 AM MST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 17, 2008, 2:01 PM MST (21:01 UTC)
In effect from
Nov 18, 2008, 12:00 AM MST
Expired
Nov 18, 2008, 2:58 PM MST
In force
15 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KTFX 172101
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
201 PM MST MON NOV 17 2008

MTZ010-180600-
/O.EXP.KTFX.ZF.Y.0003.000000T0000Z-081117T2100Z/
/O.UPG.KTFX.HW.A.0014.081118T0700Z-081119T0700Z/
/O.NEW.KTFX.HW.W.0020.081118T0700Z-081119T0000Z/
EASTERN GLACIER-
INCLUDING THE CITY OF...CUT BANK
201 PM MST MON NOV 17 2008

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 5 PM MST
TUESDAY...
...FREEZING FOG ADVISORY WILL EXPIRE AT 2 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 5 PM
MST TUESDAY. THE FREEZING FOG ADVISORY WILL EXPIRE AT 2 PM MST
THIS AFTERNOON. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

THE DENSE FOG HAS LIFTED FROM THE AREA. STRONG WINDS ARE POSSIBLE
IN THE CUT BANK AREA LATE TONIGHT THROUGH LATE TUESDAY EVENING.
SUSTAINED WEST WINDS OF 25 TO 40 MPH...WITH WIND GUSTS TO 60 MPH
ARE POSSIBLE.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

MTZ044-046-172215-
/O.EXP.KTFX.ZF.Y.0003.000000T0000Z-081117T2100Z/
TOOLE-EASTERN PONDERA-
INCLUDING THE CITIES OF...SHELBY...CONRAD
201 PM MST MON NOV 17 2008

...FREEZING FOG ADVISORY WILL EXPIRE AT 2 PM MST THIS AFTERNOON...

THE FREEZING FOG ADVISORY WILL EXPIRE AT 2 PM MST THIS AFTERNOON.

DENSE FOG HAS LIFTED FROM THE AREA.

$$

MTZ014-172215-
/O.CAN.KTFX.HW.A.0014.081118T0700Z-081119T0700Z/
CENTRAL AND SOUTHERN LEWIS AND CLARK-
INCLUDING THE CITIES OF...HELENA...LINCOLN
201 PM MST MON NOV 17 2008

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
HIGH WIND WATCH. 

HIGH WINDS ARE NO LONGER EXPECTED.

$$

MTZ009-048-180600-
/O.UPG.KTFX.HW.A.0014.081118T0700Z-081119T0700Z/
/O.NEW.KTFX.HW.W.0020.081118T0700Z-081119T0000Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE CITIES OF...BROWNING...CHOTEAU
201 PM MST MON NOV 17 2008

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 5 PM MST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 5 PM
MST TUESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

SUSTAINED WEST WINDS OF 35 TO 50 MPH...WITH GUSTS TO 65 MPH ARE
POSSIBLE. ISOLATED WIND GUSTS AROUND 70 MPH ARE POSSIBLE IN
FAVORED WINDY CANYONS... MOUNTAIN PASSES...AND RIDGE TOPS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
3 follow-up statements
000 
WWUS75 KTFX 180433
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
933 PM MST MON NOV 17 2008

MTZ009-010-048-181315-
/O.CON.KTFX.HW.W.0020.081118T0700Z-081119T0000Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE CITIES OF...BROWNING...CUT BANK...CHOTEAU
933 PM MST MON NOV 17 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST TUESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST TUESDAY. 

STRONG AND GUSTY WINDS OF 25 TO 40 MPH...WITH GUSTS TO 60 MPH ARE
LIKELY LATE TONIGHT THROUGH TUESDAY EVENING. THESE WINDS WILL
AFFECT THE AREAS INCLUDING BROWNING...CUT BANK AND CHOTEAU.

THESE WINDS WILL MAKE TRAVEL DIFFICULT. DRIVERS OF HIGH PROFILE
VEHICLES SHOULD USE EXTRA CAUTION.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
000 
WWUS75 KTFX 181113
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
413 AM MST TUE NOV 18 2008

MTZ009-010-048-182200-
/O.CON.KTFX.HW.W.0020.000000T0000Z-081119T0000Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE CITIES OF...BROWNING...CUT BANK...CHOTEAU
413 AM MST TUE NOV 18 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON. 

STRONG AND GUSTY WINDS OF 25 TO 40 MPH...WITH GUSTS TO 60 MPH ARE
LIKELY AT TIMES THROUGH THIS AFTERNOON. THESE WINDS WILL AFFECT
LOCATIONS NEAR THE ROCKY MOUNTAIN FRONT...BROWNING...CUT BANK AND
CHOTEAU.

THESE WINDS WILL MAKE TRAVEL DIFFICULT. DRIVERS OF HIGH PROFILE
VEHICLES SHOULD USE EXTRA CAUTION.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
000 
WWUS75 KTFX 182158
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
258 PM MST TUE NOV 18 2008


MTZ009-010-048-182300-
/O.CAN.KTFX.HW.W.0020.000000T0000Z-081119T0000Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE CITIES OF...BROWNING...CUT BANK...CHOTEAU
258 PM MST TUE NOV 18 2008

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELED THE HIGH
WIND WARNING.

WEST WINDS 20 TO 40 MPH WITH GUSTS TO 50 MPH WILL SLOWLY DECREASE
THROUGH THE EVENING. HIGH WINDS ARE NO LONGER EXPECTED.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Nov 17, 11:15 AM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Nov 17, 11:15 AM MST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1115 AM MST MON NOV 17 2008

...UPDATE TO AVIATION...

.DISCUSSION...

WILL UPDATE THIS MORNING. HAVE DROPPED THE DENSE FOG ADVISORY FOR
ALL BUT GLACIER...TOOLE AND PONDERA COUNTIES WHERE DENSE FOG WILL
PERSIST THROUGH NOON. THE HIGH WIND WATCH WILL ALSO CONTINUE. THE
REMAINDER OF THE FORECAST LOOKS ON TRACK. EMANUEL

&&

.AVIATION...
UPDATED 1815Z.
WIDESPREAD DENSE FREEZING FOG CONTINUES THE LIFR CONDITIONS ACROSS
FAR NORTH CENTRAL MONTANA...INCLUDING THE KCTB AND KHVR TERMINALS.
THE FOG IN THE KGTF TERMINAL AREA HAS GENERALLY DISSIPATED FOR VFR
CONDITIONS THERE...AND AM EXPECTING THE LINGERING INVERSION TO ERODE
THROUGHOUT THE EARLY AFTERNOON HOURS FOR IMPROVING CONDITIONS
FARTHER NORTH. ONCE THE INVERSION ERODES...BREEZY SOUTHERLY WINDS
WILL DEVELOP ALONG THE SURFACE TROUGH OVER NORTH CENTRAL AND CENTRAL
MONTANA (KCTB KGTF KLWT KHVR TERMINALS). HOWEVER...WINDS WILL
CONTINUE TO BE LIGHT IN THE PROTECTED VALLEY AREAS OF SOUTHWEST
MONTANA...INCLUDING THE KHLN AND KBZN TERMINALS. OTHERWISE...HIGH
CLOUDINESS WITH VFR CONDITIONS WILL PERSIST OVER THE AREA UNDER AN
UPPER LEVEL RIDGE OF HIGH PRESSURE. THE BREEZY SOUTH TO SOUTHWEST
WINDS WILL INCREASE OVERNIGHT INTO TUESDAY MORNING ACROSS NORTH
CENTRAL AND CENTRAL MONTANA...AS WELL AS ALONG RIDGE TOPS FARTHER
SOUTH.  COULSTON

&&

.PREV DISCUSSION...ISSUED AT 400 AM MST MON NOV 17 2008

TODAY...WITH AN UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDING OVER THE
REGION...COOL AIR BECAME TRAPPED AT THE LOWER ELEVATIONS ALLOWING
FOR FOG TO DEVELOP THIS MORNING. THIS FOG HAS BECOME DENSE...MAINLY
ALONG THE I-15 CORRIDOR FROM GREAT FALLS TO CUT BANK. THUS A DENSE
FOG ADVISORY HAS BEEN ISSUED FOR THIS REGION UNTIL 10 AM.
HOWEVER...THE WARMER AIR THAT HAS BEEN ADVERTISED FOR TODAY IS STILL
ON TRACK TO MOVE INTO THE WESTERN AND SOUTHERN PORTIONS OF THE
REGION TODAY. THE WARMER AIR IS ALREADY IN SOUTHWEST MONTANA...AND
IT IS JUST STARTING TO MOVE EAST OF THE DIVIDE AT 3 AM. THIS WARMER
AIR WILL MOVE INTO THE CUT BANK AND GREAT FALLS AREA BY MID
DAY...ALONG WITH INCREASING WINDS. THE WARMER AIR WILL BE SLOW TO
MOVE INTO THE HAVRE AREA...SO TEMPERATURES WILL BE SLIGHTLY COOLER
IN THIS REGION TODAY.

FOR TONIGHT...EXPECT A MILD NIGHT OVER THE REGION...AS WEST WINDS
WILL BE BREEZY OVER THE REGION TONIGHT. STRONG WEST WINDS ARE
EXPECTED TO DEVELOP AFTER MIDNIGHT OVER THE ROCKY MOUNTAIN FRONT AND
IN THE CUT BANK AREA. THUS A HIGH WIND WATCH HAS BEEN ISSUED FOR THE
ENTIRE ROCKY MOUNTAIN FRONT AND THE CUT BANK AREA.

FOR TUESDAY...ANOTHER MILD AND WINDY DAY IS EXPECTED OVER THE
REGION. TEMPERATURES WILL APPROACH NEAR RECORD HIGHS IN MANY AREAS.

FOR TUESDAY NIGHT THROUGH WEDNESDAY...BREEZY CONDITIONS WILL
CONTINUE ON TUESDAY NIGHT...ALLOWING FOR ANOTHER MILD NIGHT. ON
WEDNESDAY...A CANADIAN COLD FRONT WILL START TO MOVE SOUTH THROUGH
THE REGION. THE COLD FRONT WILL GENERALLY PUSH THROUGH THE REGION
DURING THE DAY ON WEDNESDAY...THUS SLOWLY FALLING AFTERNOON
TEMPERATURES ARE LIKELY OVER NORTH CENTRAL MONTANA ON WEDNESDAY. AS
WINDS SWITCH TO THE NORTH...LIGHT UPSLOPE PRECIP WILL DEVELOP ON
WEDNESDAY AFTERNOON NEAR THE CANADIAN BORDER...AND THIS AREA OF
PRECIPITATION...A MIX OF RAIN AND SNOW...WILL GRADUALLY MOVE
SOUTHWARD TOWARDS GREAT FALLS AND LEWISTOWN BY THE EVENING HOURS.
BRUSDA

WEDNESDAY NIGHT THROUGH SATURDAY...LIGHT UPSLOPE PRECIPITATION
EXPECTED TO CONTINUE WEDNESDAY NIGHT WITH COLDER AIR SLIPPING OUT OF
CANADA CREATING RAIN AND SNOW SHOWERS IN THE NORTHERN PLAINS AND
LIGHT SNOW IN THE MOUNTAINS.  MODELS DIFFER THROUGH THE REMAINDER OF
THE PERIOD AS A LOW PRESSURE SYSTEM ARRIVES FROM THE PACIFIC
NORTHWEST.  GFS A BIT FASTER..WETTER AND COLDER WITH THE MAIN LOW
AND ACCOMPANYING UPPER LEVEL SHORTWAVE THAN THE ECMWF BUT DECIDED
FOR NOW TO USE A BLEND OF EACH. SOME WARM AIR ADVECTION EXPECTED ON
THURSDAY SO TRENDED MAX TEMPS A BIG HIGHER.  SOME COOLER AIR
EXPECTED TO ARRIVE THURSDAY NIGHT AS STRONG VORTICITY MAX ARRIVES
AND SURFACE LOW SLIDES SOUTHEAST OF THE CWA.  GIVEN THE UNCERTAINTY
IN THE MODELS KEPT TEMPERATURES SLIGHTLY ABOVE AVERAGE FOR FRIDAY
AND SATURDAY WHICH WILL KEEP PRECIPITATION AS MOSTLY RAIN SHOWERS
WITH A MIX OF RAIN AND SNOW SHOWERS IN THE MOUNTAINS.  GFS TRENDING
DRIER FOR SATURDAY WITH ONLY A FEW ISOLATED RAIN OR SNOW SHOWERS
POSSIBLE...MAINLY IN THE HIGHER ELEVATIONS WHILE THE ECMWF WANTS TO
KEEP PRECIP OVER THE AREA.  DECIDED TO KEEP SLIGHT POPS IN FOR
SATURDAY DUE TO THE TIMING AND INTENSITY OF PRECIP DIFFERENCES IN
THE MODELS. MLS

SUNDAY THROUGH MONDAY...MODEL DIFFERENCES THAT EMERGE DURING THIS
PERIOD DETRACT FROM FORECAST CONFIDENCE. A COMPROMISE WAS USED WITH
AN UPPER LEVEL RIDGE OF HIGH PRESSURE EXPECTED OVER THE PACIFIC
NORTHWEST. THIS RESULTS IN A NORTHWESTERLY FLOW ALOFT OVER THE
REGION. WEAK DISTURBANCES IN THIS FLOW WILL BE RESPONSIBLE FOR
MOSTLY CLOUDY SKIES AND A CHANCE OF RAIN OR SNOW SHOWERS...MAINLY
OVER THE MOUNTAINS. DOWNSLOPE FLOW SHOULD KEEP THE PLAINS AND LARGER
VALLEYS MOSTLY DRY...WITH ONLY A FEW SHOWERS EXPECTED SUNDAY. THIS
IS A MILD PATTERN WITH TEMPERATURES EXPECTED TO BE SEVERAL DEGREES
ABOVE SEASONAL AVERAGES.  EK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  61  46  65  37 /   0   0   0   0
CTB  56  41  62  33 /   0   0   0   0
HLN  63  38  64  35 /   0   0   0   0
BZN  63  35  66  33 /   0   0   0   0
WEY  45  24  49  24 /   0   0   0   0
DLN  60  35  61  33 /   0   0   0   0
HVR  44  33  62  32 /  10   0   0   0
LWT  58  42  65  35 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FREEZING FOG ADVISORY UNTIL NOON TODAY FOR MTZ010-044-046.

HIGH WIND WATCH FROM LATE TONIGHT THROUGH TUESDAY EVENING FOR
MTZ009-010-014-048.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Nov 17, 12:00 PM MST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1200 PM MST MON NOV 17 2008

MTZ009-048-181800-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
1054 AM MST MON NOV 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WIND WATCH IS IN EFFECT FOR THE ROCKY MOUNTAIN FRONT BEGINNING LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HIGH WIND WATCH REMAINS IN EFFECT FOR THE ROCKY MOUNTAIN FRONT
THROUGH TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ010-181800-
EASTERN GLACIER-
1200 PM MST MON NOV 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FREEZING FOG ADVISORY REMAINS IN EFFECT UNTIL 2 PM MST TODAY.

A HIGH WIND WATCH IS IN EFFECT FOR THE THE CUT BANK AREA BEGINNING
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HIGH WIND WATCH REMAINS IN EFFECT FOR THE CUT BANK AREA THROUGH
TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ044-046-181800-
TOOLE-EASTERN PONDERA-
1200 PM MST MON NOV 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FREEZING FOG ADVISORY REMAINS IN EFFECT UNTIL 2 PM MST TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-011>015-045-047-049>055-181800-
BEAVERHEAD-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-LIBERTY-BLAINE-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
1054 AM MST MON NOV 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 3:35 AM MSTHigh Wind WatchTFX10 hr
Nov 17, 3:35 AM MSTFreezing Fog AdvisoryTFX10 hr

Nearby

High Wind Warnings in Montana, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.